DEAR DR. ROACH: I am an 80-year-old woman in good health. I have lots of energy and no pains. I just had blood tests, and my TSH level was 5.90. My new doctor’s office said I should take medication for hypothyroidism. I looked it up on the Internet, and it said it is a lifetime commitment. What happens if I decide not to take it? Should I wait for symptoms to appear? My doctor has not discussed this with me, and my appointment isn’t until December. — J.M.
ANSWER: TSH (thyroid stimulating hormone) is a hormone made by the pituitary gland in the brain. It stimulates the thyroid gland in the neck to make more thyroid hormone. Thus, high levels of TSH (and yours is barely high) generally mean low levels of thyroid hormone.
However, sometimes the thyroid does respond to the TSH message, and thyroid hormone levels are normal despite the high TSH. Some experts recommend treating in this situation, but most recommend against treating.
I would recommend finding out the thyroid hormone level (such as T3, T4 and free thyroxine). If these are normal and you have no symptoms (which sounds like the case), then you do not necessarily have to be treated.
Thyroid treatment is not always for life. Many people try stopping under careful supervision, and if no symptoms recur and the thyroid levels stay normal even after stopping the medication, then it is no longer needed. Some people develop symptoms or low levels and need to be on for life. Most others find it easier just to continue taking the medication. NEVER stop the medication without discussing with your doctor and being carefully followed.
DEAR DR. ROACH: I just received my lipid profile, and my physician thought I should change my Crestor prescription to 5 mg from 10 mg because of my low LDL number. I worry to some degree that the past 12 months may have cause changes in my body chemistry to put me at a higher risk for heart disease and/or prostate cancer. I’m going back on a 10-mg Crestor pill. However, there is another side effect that may come with taking statin drugs, and this is the effect on the prostate. In 2008, my PSA was .09; in 2013, 2.10. Do you think my PSA number will drop back down once the 10-mg dosage builds up in my system? I think the lipid profile will, but I’m worried the PSA won’t. — J.W.
ANSWER: The studies that have looked at the effects of statin drugs like Crestor on PSA levels generally have shown a small (5 percent) decrease in PSA. I don’t think that the increase in your PSA has anything to do with the statin. Your PSA level is below the 4.0 level at which we normally begin to get concerned, but I would discuss the upward trajectory with your urologist.
The booklet on the prostate gland discusses enlargement and cancer. Readers can obtain a copy by writing: Dr. Roach — No. 1001, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DR. ROACH WRITES: In July, a writer asked about recurrent thrush from steroid inhalers. Several readers wrote in to suggest eating plain yogurt to prevent thrush. I know that yogurt is effective for some women for vaginal yeast infections. It might be worth a try for oral thrush.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2013 North America Syndicate Inc.
All Rights Reserved